Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 139, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 26, 2017, 3:11 PM MDT for Grant County, Hettinger County, North Dakota. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2017, 3:11 PM MDT (21:11 UTC)
- Expired
- Aug 26, 2017, 4:15 PM MDT
- In force
- 64 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Grant County, ND, Hettinger County, ND
The radar
The Bismarck radar (KBIS), 95 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 3:22 PM MDT | HAIL 2.5 | 12 Wsw Heart Butte Dam, ND | |
| Aug 26, 3:48 PM MDT | HAIL 1.75 | 1 N New Leipzig, ND | HAIL LASTED 15 MINUTES FROM 448 PM CDT TO 503 PM CDT. |
| Aug 26, 3:54 PM MDT | HAIL 1.75 | New Leipzig, ND | SEVERAL LAW ENFORCEMENT VEHICLES DAMAGED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
246
WUUS53 KBIS 262111
SVRBIS
NDC037-041-262215-
/O.NEW.KBIS.SV.W.0139.170826T2111Z-170826T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
311 PM MDT SAT AUG 26 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northeastern Hettinger County in southwestern North Dakota...
Northwestern Grant County in south central North Dakota...
* Until 415 PM MDT
* At 310 PM MDT, a severe thunderstorm was located 12 miles west of
Heart Butte Dam, or 14 miles northwest of Elgin, moving southeast
at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
New Leipzig around 345 PM MDT.
Elgin around 400 PM MDT.
Other locations impacted by this severe thunderstorm include Heil.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4652 10221 4665 10208 4661 10147 4624 10175
TIME...MOT...LOC 2110Z 302DEG 15KT 4654 10206
HAIL...1.25IN
WIND...60MPH
$$
EDWARDS/ABELING4 follow-up statements
280
WWUS53 KBIS 262126
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
326 PM MDT SAT AUG 26 2017
NDC037-041-262215-
/O.CON.KBIS.SV.W.0139.000000T0000Z-170826T2215Z/
Hettinger ND-Grant ND-
326 PM MDT SAT AUG 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR NORTHEASTERN HETTINGER AND NORTHWESTERN GRANT COUNTIES...
At 325 PM MDT, a severe thunderstorm was located 9 miles north of New
Leipzig, or 9 miles northwest of Elgin, moving southeast at 15 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Law enforcement.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
New Leipzig around 345 PM MDT.
Elgin around 355 PM MDT.
Other locations impacted by this severe thunderstorm include Heil.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4652 10221 4663 10205 4661 10147 4624 10175
TIME...MOT...LOC 2125Z 302DEG 15KT 4651 10198
HAIL...2.50IN
WIND...60MPH
$$
EDWARDS/ABELING968
WWUS53 KBIS 262142
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
342 PM MDT SAT AUG 26 2017
NDC037-041-262215-
/O.CON.KBIS.SV.W.0139.000000T0000Z-170826T2215Z/
Hettinger ND-Grant ND-
342 PM MDT SAT AUG 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR NORTHEASTERN HETTINGER AND NORTHWESTERN GRANT COUNTIES...
At 341 PM MDT, a severe thunderstorm was located over Elgin, moving
southeast at 25 mph.
HAZARD...Tennis ball size hail and 70 mph wind gusts.
SOURCE...Law enforcement.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
This severe storm will be near...
Elgin around 345 PM MDT.
Other locations impacted by this severe thunderstorm include Heil.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4651 10219 4663 10205 4661 10147 4624 10175
TIME...MOT...LOC 2141Z 320DEG 22KT 4641 10188
HAIL...2.50IN
WIND...70MPH
$$
EDWARDS/ABELING802
WWUS53 KBIS 262153
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
353 PM MDT SAT AUG 26 2017
NDC037-041-262215-
/O.CON.KBIS.SV.W.0139.000000T0000Z-170826T2215Z/
Hettinger ND-Grant ND-
353 PM MDT SAT AUG 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR NORTHEASTERN HETTINGER AND NORTHWESTERN GRANT COUNTIES...
At 353 PM MDT, a severe thunderstorm was located near Heart Butte
Dam, or 12 miles north of Elgin, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Heart Butte Dam around 415 PM MDT.
Other locations impacted by this severe thunderstorm include Heil.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4651 10219 4663 10205 4661 10147 4624 10175
TIME...MOT...LOC 2153Z 240DEG 11KT 4657 10190
HAIL...1.00IN
WIND...60MPH
$$
ABELING572
WWUS53 KBIS 262209
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
409 PM MDT SAT AUG 26 2017
NDC037-041-262219-
/O.EXP.KBIS.SV.W.0139.000000T0000Z-170826T2215Z/
Hettinger ND-Grant ND-
409 PM MDT SAT AUG 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HETTINGER AND
NORTHWESTERN GRANT COUNTIES WILL EXPIRE AT 415 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A severe thunderstorm continues for southwest Grant County.
LAT...LON 4651 10219 4663 10205 4661 10147 4624 10175
TIME...MOT...LOC 2209Z 302DEG 15KT 4654 10182
$$
EDWARDS/ABELINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 1:33 PM MDT, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 26, 1:33 PM MDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 233 PM CDT Sat Aug 26 2017 .SHORT TERM...(This evening through Sunday) Issued at 233 PM CDT Sat Aug 26 2017 Thunderstorm potential, mainly south and west of the Missouri River, is the main weather concern through this evening. As of 19 UTC, weak, elevated convection continues in advance of a mid-level impulse in northwest flow aloft that's characterized by a RAP-analyzed vorticity maximum approaching southwestern ND. Weak low-level flow is contributing to correspondingly weak mixing of the lower atmosphere, which is in part helping to maintain an area of upper 50s to lower 60s F dewpoints across most of western and central ND. That in turn is yielding MLCAPE of 1500-2000 J/kg. Effective-layer shear this afternoon and evening is expected to range from only 20 kt in the Turtle Mountain region (where the threat of severe storms is thus negligible) to 30 to 40 kt in western and south central ND. The primary uncertainty with the convective forecast relates to the coverage of surface-based storms in the late afternoon and evening due to a combination of weak low-level convergence, the fact that the primary forcing aloft tied to the mid-level wave will be focused in western SD by 00 UTC, and potential capping shown in some model soundings. In regard to the latter concern, soundings from the 12 UTC NAM suggest MLCIN in excess of -75 J/kg will persist through early evening, while more recent RAP output suggests MLCIN may be more minimized in favor of at least a few boundary-layer-based storms, mainly in far southwestern ND. While uncertainty in storm coverage continues, we have to note that trends in the most recent HRRR and ESRL-HRRR runs reversed their prior course of a muted event and instead are starting to favor a severe risk centered on the Hettinger, Mott, and Elgin areas in the 21-00 UTC time frame. Given those trends, we chose to continue explicitly mentioning a risk of severe storms in the gridded and point-and-click forecasts across all of southwest and into Grant and Sioux Counties in far south central ND through the early evening. Weak low-level wind fields and deep west-northwest flow above 700 mb will yield elongated straight-line hodographs in favor of splitting storms and multicell clusters, but the CAPE and shear setting, mid-level lapse rates around 7 C/km, and sounding analog matching techniques all favor a severe hail and wind risk with any established storms. We will continue advertising hail up to the size of half dollars and wind gusts up to 60 mph as the primary hazards, though again, storm coverage is uncertain and if anything we may end up with only one or two severe storms before the main event becomes established further south in SD. Otherwise, a surface high is expected to shift southward into the area tonight and Sunday. We leaned on the cooler edge of guidance for lows tonight given the proximity of the surface ridge, with forecast lows from the upper 40s to lower 50s F. Patchy fog may form given light winds and minimal low-level turbulence, but we refrained from adding it to the forecast at this time since not much support exists for its formation in deterministic high- resolution guidance. Highs by Sunday afternoon are forecast to range from the upper 70s F in the James River valley to the mid 80s F in western ND. .LONG TERM...(Sunday night through Saturday) Issued at 233 PM CDT Sat Aug 26 2017 Warm and mainly dry weather is forecast next week under the influence of a 500 mb ridge that is forecast to amplify out of the western U.S. and into the northern Plains. The 00 and 12 UTC GFS and ECMWF and their ensembles support widespread highs in the 80s to lower 90s F, with the warmest days possibly coming Tuesday and Friday. A lee surface trough will likely be present in eastern MT during this period, and could offer a non-zero risk of convection depending on low-level moisture return, but in the probability of precipitation will generally be low until the ridge flattens late in the week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 233 PM CDT Sat Aug 26 2017 VFR conditions will prevail this afternoon through Sunday morning. However, there is a chance of thunderstorms in parts of western and central ND this afternoon and evening. A few storms could be severe in the southwest and far south central. Patchy fog is also possible tonight and Sunday morning, with potential sub-VFR conditions, but confidence in its occurrence was too low to mention in the 18 UTC TAFs. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...CJS LONG TERM...CJS AVIATION...CJS
Hazardous weather outlook, Aug 26, 1:51 PM MDT, 1 hour 20 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 251 PM CDT Sat Aug 26 2017 NDZ001>005-009>013-019>023-025-034>037-046>048-050-051-272000- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton- Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 251 PM CDT Sat Aug 26 2017 /151 PM MDT Sat Aug 26 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight There is a slight chance of thunderstorms across portions of northwest and central North Dakota this afternoon and early evening, including the Turtle Mountain region. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a slight chance of thunderstorms Thursday and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ017-018-031>033-040>045-272000- McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Grant- Bowman-Adams-Sioux- 251 PM CDT Sat Aug 26 2017 /151 PM MDT Sat Aug 26 2017/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are possible across southwest and far south central North Dakota this afternoon and into the early evening. A few thunderstorms may be severe with large hail to half dollar size, damaging winds to 60 mph, and dangerous lighting, especially near the North and South Dakota state line. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a slight chance of thunderstorms Thursday and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening across southwest and far south central North Dakota. CJS
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 11:19 PM MDT | Dense Fog Advisory | BIS | Bottineau, Burke, Burleigh, Dunn, Emmons, Foster and 12 more | 10 hr |
| Aug 26, 3:38 PM MDT | Special Weather Statement | BIS | Slope | 52 min |
| Aug 26, 3:50 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger, Sioux | 55 min |
| Aug 26, 4:11 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Slope | 42 min |
| Aug 26, 4:56 PM MDT | Special Weather Statement | BIS | Grant | 49 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.